Dealing with Hypoglycaemia (Low Blood Sugar)
This leaflet is created from first aid advice provided by St John Ambulance, the nation's leading first aid charity. This advice is no substitute for first aid training - find a training course near you.
When the blood sugar level falls below normal (hypoglycaemia), brain function is affected. This problem is sometimes recognised by a rapidly deteriorating level of response.
Hypoglycaemia can occur in people with diabetes mellitus and, more rarely, appear with an epileptic seizure or after an episode of binge drinking. It can also complicate heat exhaustion or hypothermia.
There may be:
- A history of diabetes; the person may recognise the onset of a 'hypo' attack.
- Weakness, faintness, or hunger.
- Palpitations and muscle tremors.
- Strange actions or behaviour; the person may seem confused or belligerent.
- Sweating and cold, clammy skin.
- Rapid and strong pulse.
- Deteriorating level of response.
- Diabetes warning card, glucose gel, tablets, or an insulin syringe in the person's possessions.
Your aim is to raise the sugar content of the blood as quickly as possible and to obtain medical help if necessary.
- Help the person to sit or to lie down.
- Give them a sugary drink, sugar lumps or sweet food. Don't give them diet drinks, they don't have the sugar in them that they need.
- Alternatively, if the patient has their own glucose gel, help them to take it.
If the casualty responds quickly:
- Give them more food and drink and let them rest until they feel better.
- Advise them to see their doctor even if they feel fully recovered.
If their consciousness is impaired don't give them anything to eat or drink, as they may not be able to swallow or drink it properly.
If the condition does not improve:
- Monitor the level of response and look for any other possible causes.
If the person is unconscious:
- Open the airway and check breathing (primary survey).
- Give chest compressions and rescue breaths if necessary.
- If the patient loses consciousness but is still breathing normally, place them in the recovery position.
- Dial 999/112 for an ambulance.
- Always monitor and record the vital signs - levels of response, pulse and breathing - and give this information to the emergency services when they arrive.
Note: these hints are no substitute for thorough knowledge of first aid. St John Ambulance holds first aid courses throughout the country.
This leaflet was taken from the St John Ambulance website: hypoglycaemia. Copyright for this leaflet is with St John Ambulance.